Why do some doctors say kenalog can be used to help decrease collagen from sculptra and others say no?

I have an overfill in my lower face and am desperate to decrease. I don't feel like myself and I can't stand to go like this for 2 years. My lower cheeks and jawline are bloated. Several doctors that I've contacted mention kenalog and then others warn against it. I'm so confused as to what to do. I would like to try something if there is a chance I could remove some of it. I am 7 weeks out from my third round (one too many). Please advise...

Doctor Answers 3

Sculptra and overinjection

Sculptra is a wonderful product but the "less is more" philosophy is particularly true of this product.  I don't inject more than one vial at a time in a patient and wait at least a month to observe the results before I inject more product.  How many vials did you have injected? Kenalog probably will not be able to reduce the product.  Within a few months the product may slightly decrease.  I am sorry for your results and I hope it gets resolved quickly for you.  Please find a board certified dermatologist with a great deal of experience with Sculptra in your area for a second opinion.

Kenalog and Sculptra

Kenalog is great for Sculptra nodules, but your complaint sounds more generalized.  After 7 weeks if you are unhappy and feel overfilled, I think that it would be safe to thread some very dilute kenalog throughout the areas that are bothersome. It may take a few times to reduce the size, but as is often the case it is better to under treat than to over treat  

Marilyn Pelias, MD
New Orleans General Surgeon
5.0 out of 5 stars 13 reviews

Treating a Sculptra Overfill

I'm sorry to hear about your unsatisfactory results with Sculptra® Aesthetic. At 7 weeks, the results you are seeing now are not likely to get worse. Kenalog is a steroid that can sometimes be used to break up the bumps that could be associated with Sculptra. I would not recommend it for treating "overfill." The best way to determine which course of action is right for you is through a face-to-face consultation with a doctor who has experience with Sculptra. It is unusual to see the overfill look with Sculptra as it tends to fill "zones," but rather with some of the other fillers that are injected directly into specific areas. You may be experiencing an imbalanced feeling as other areas on the face no longer look harmonious with the Sculptra treatment. There may be better options to reduce the bloated appearance you describe. Good luck.

Jody Comstock, MD
Tucson Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.